I am reading the Functional Analysis book of Conway, one question from the book is find a closed subspace M of $l^{\infty}=l^{\infty}(\mathbb{N})$ with the property that $l^{\infty}/M$ is separable. I have found a solution for this but here is my question :

  1. Is it true that every non-separable normed space $X$ always contains a closed (proper) subspace $M$ such that $X/M$ is linear isometric to a separable normed space whose dimension is infinite ? i.e, are there a map $A$ and a separable normed space $Y$ whose dimension is infinite, st: $A: X/M\to Y$ which is linear, onto, and preserve the distance?

(Edit: I already have an answer for the following question I am thinking a about $l^{\infty}$ : can it contain a closed proper subspace M that $l^{\infty}/M$ is isometric to $l^{1}=l^{1}(\mathbb{N})$?)

  • 2
    $\begingroup$ The answer is affirmative. Namely, take M as the kernel of any [non-trivial] continuous linear functional on X. $\endgroup$ – Ady Jun 14 '11 at 22:51
  • 3
    $\begingroup$ In your first question, about merely getting a separable quotient, you want to require the subspace $M$ of $X$ to not only be a proper subspace but of infinite codimension. Otherwise that question is trivial. $\endgroup$ – Andreas Blass Jun 14 '11 at 22:52
  • 1
    $\begingroup$ That's the 'Separable Quotient Problem'... $\endgroup$ – Ady Jun 14 '11 at 22:58
  • 1
    $\begingroup$ Steven, Ady has already mentioned that Question 1 in your current post is the Separable Quotient Problem; the answer is unknown but it is known to be yes for certain classes of Banach spaces. For a survey detailing the partial results known in the mid-1990s, see Mujica's survey Separable quotients of Banach spaces, Rev. Mat. Univ. Complutense Madrid 10 (1997), 299–330. A more recent result, that every Banach space isomorphic to a dual space has a separable quotient, has been shown my Argyros et al in Unconditional families in Banach spaces, Math. Ann. (2008) 341:15–38. $\endgroup$ – Philip Brooker Jun 15 '11 at 5:30
  • 1
    $\begingroup$ Just as I was posting my comment Bill posted his answer (which contains more info than my comment, however maybe the survey article interests you; find it at mat.ucm.es/serv/revmat/vol10-2/vol10-2e.pdf ) $\endgroup$ – Philip Brooker Jun 15 '11 at 5:40

Your question is the famous "separable quotient problem", as Ady mentioned. From here on, "space" means "infinite dimensional Banach space". A space $X$ has a separable quotient provided $X^*$ has a reflexive subspace (obvious), a subspace isomorphic to $c_0$ (Rosenthal and me), or $\ell_1$ (Hagler and me). A result of PANDELIS DODOS, JORDI LOPEZ-ABAD and STEVO TODORCEVIC is that it is consistent with ZFC that if $X$ has density character at least $\aleph_\omega$ then $X$ has a separable quotient; see


Every dual space has a separable quotient (Argyros, Dodos, Kanellopoulos):


There are other striking things that I can't locate quickly.

Every non reflexive quotient of a $C(K)$ space contains a subspace isomorphic to $c_0$ (classical result of Pelczynski), so $\ell_1$ is not a quotient of $\ell_\infty$.

  • $\begingroup$ Small comment regarding the last part: would it be very slightly quicker to note that if a Banach space quotients onto $\ell_1$ then it has a complemented subspace isomorphic to $\ell_1$ (and then use Pelczynski's result about complemented subspaces of $\ell_\infty$)? $\endgroup$ – Yemon Choi Jun 15 '11 at 5:46
  • $\begingroup$ It's the same proof, Yemon. Pelczynski proved that every non weakly compact operator from a $C(K)$ space preserves a copy of $c_0$. I don't think his proof simplifies if the operator is a projection (though I could be wrong about that). Quite a bit later Lindenstrauss proved (using Pelczynski's theorem, BTW) that every complemented subspace of $\ell_\infty$ is isomorphic to $\ell_\infty$. $\endgroup$ – Bill Johnson Jun 15 '11 at 6:00
  • $\begingroup$ Thanks for the details Bill - as you have probably guessed, in my comment I meant Lindenstrauss when I said Pelczynski, and I was unaware that his proof used the result of Pelczynski which you mention. $\endgroup$ – Yemon Choi Jun 15 '11 at 6:10

Here seems to be another reference paper from Jorge MUJICA, who transfer this seperable quotient space problem to some other equivalent problems.



Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.